5 medicines you should never give children:
Young children are much more likely than adults to have adverse drug reactions, so giving your preschooler prescription or over-the-counter (OTC) medication – even “herbal” medicines – is serious business. Should your curious preschooler accidentally ingest any harmful medication, be sure to keep the number of your doctor posted near your phone. infant medicines must be prescribed by the doctor. Here are 5 medicines you should never give children between 2- to 4-year-old.
Click HERE to read how to coordinate your children’s mind through story telling.
Never give your child aspirin or any medication containing aspirin unless instructed to do so by your child’s doctor. Aspirin can make a child susceptible to Reye’s syndrome – a rare but potentially fatal illness. Read labels carefully (aspirin is sometimes referred to as “salicylate” or “acetylsalicylic acid”), and ask your doctor or pharmacist if you’re not sure whether a product contains aspirin.
Click HERE to see our carefully selected baby products on Amazon
For fever and other discomfort, you may want to give your preschooler acetaminophen or ibuprofen (make sure the dosage is correct). However, if your child is dehydrated or vomiting or has asthma, kidney problems, an ulcer, or another long-term illness, talk to your doctor before giving ibuprofen. Also talk with your doctor about an alternative to acetaminophen if your child has liver disease.
Over-the-counter cough and cold medicines
From our research, The American Academy of Pediatrics (AAP) advises against giving OTC cough and cold medicines to preschool-age children. Studies show that they don’t actually help soothe symptoms in kids this age. And they can be harmful, especially when a child mistakenly gets more than the recommended dose.
In addition to side effects like drowsiness or sleeplessness, upset stomach, and a rash or hives, a child can suffer serious effects such as rapid heart rate, convulsions, and even death. Every year, thousands of children end up in emergency rooms across the nation after swallowing too much cough and cold medicine.
Over the past few years, though, emergency visits involving infants and toddlers who take too much of these medications have dropped in half. Health experts attribute the drop to the fact that manufacturers no longer market cough and cold medicines to young children.
If your preschooler is miserable with a cold, you may want to try a humidifier or other home remedies .
Don’t give your child a prescription or OTC anti-nausea medication unless his doctor specifically recommends it. Most bouts of vomiting are pretty short-lived, and children usually handle them just fine without any medication. In addition, anti-nausea medications have risks and possible complications. (If your child is vomiting and begins to get dehydrated , contact his doctor for advice on what to do.)
Infant and adult medications
Giving your preschooler a smaller dose of medicine meant for an adult is as dangerous as giving a higher dose of medicine meant for an infant. Many parents don’t realize that infant drops are more concentrated than liquid medicine intended for older children. If the label doesn’t indicate an appropriate dose for the weight and age of your child, don’t give that medication to your preschooler.
Any medication prescribed for someone else or for another condition
Prescription drugs intended for other people (like a sibling) or to treat other illnesses may be ineffective or even dangerous when given to your child. Give her only medicine prescribed for her and her specific condition.